Mississippi, 2002Damaging Wind in Mississippi, May 17, 2002
May 17, 2002 · NWS LIX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 17, 9:30 AM CST, 4 hours 45 minutes earlier.
Area forecast discussion, May 17, 9:30 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1030 AM CDT FRI MAY 17 2002
LIX SOUNDING AT 12Z THIS MORNING INDICATED NO CAP OR NO WARM LAYERS
ALOFT WITH A CAPE VALUE AROUND 4200 J/KG. IN ADDITION...PRECIPITABLE
WATER VALUE WAS 1.67 INCHES. AN EARLY LOOK AT THE MESOETA SHOWS THE
VORT MAX ASSOCIATED WITH THE ASSOCIATED MCS OVER SOUTHWEST LOUISIANA
MOVING EAST SOUTHEAST ALONG THE LOUISIANA COAST. WITH THESE FACTORS
IN PLACE...WE WILL INCREASE RAIN CHANCES FOR THIS AFTERNOON.
OTHERWISE...MORNING PACKAGE IS OK FOR NOW.
MCB 86/62/74/49 6730 BTR 87/65/75/51 7740
MSY 85/70/77/61 5750 GPT 83/69/80/51 5750
.NEW...NONE
LA...NONE.
MS...NONE.
18
In the hours before
Special weather statement, May 17, 10:30 AM CST, 3 hours 45 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-181200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1130 AM CDT FRI MAY 17 2002
.SYNOPSIS...A COMPLEX OF THUNDERSTORMS ACROSS ARKANSAS...EXTREME
NORTHWEST LOUISIANA AND NORTHEAST TEXAS WILL CONTINUE ALONG A
SOUTHWARD MOVING COLD FRONT THIS EVENING AND TONIGHT. AN ADDITIONAL
COMPLEX OF THUNDERSTORMS ACROSS SOUTHWEST LOUISIANA...ASSOCIATED
WITH AN UPPER LEVEL TROUGH OF LOW PRESSURE...WILL CONTINUE TO SPREAD
EASTWARD THIS AFTERNOON AS THE TROUGH TRACKS ACROSS SOUTH TEXAS.
.THUNDERSTORMS...
AN UNSTABLE TROPICAL AIRMASS WILL PREVAIL THROUGH THIS AFTERNOON AS
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI REMAIN WEDGED BETWEEN
THE COLD FRONT APPROACHING THE STATE AND THE LARGE COMPLEX OF
THUNDERSTORMS ACROSS SOUTHWEST LOUISIANA. THUNDERSTORM DEVELOPMENT
IS EXPECTED THIS AFTERNOON AS THE UPPER LEVEL TROUGH OF LOW PRESSURE
APPROACHES SOUTHEAST LOUISIANA AND DAYTIME TEMPERATURES WARM INTO
THE MID 80S. HEAVY RAINFALL...FREQUENT LIGHTNING...AND GUSTY WINDS
ARE POSSIBLE WITH THE STRONGER THUNDERSTORMS THIS AFTERNOON AND
TONIGHT.
.ACTIONS...NONE.
FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).
Local storm report, May 17, 12:57 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
157 PM CDT FRI MAY 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0125 PM MORGANZA LA WIND DAMAGE
05/17/02 POINTE COUPEE THUNDERSTORM WIND GUST
DOWNED SEVERAL TREE ALONG
HIGHWAY 3050 REPORTED BY
POLICE DEPARTMENTLocal storm report, May 17, 1:31 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
231 PM CDT FRI MAY 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM PARISHWIDE LA WIND DAMAGE
05/17/02 WEST FELICIANA THUNDERSTORM WIND GUSTS
DOWNED SEVERAL TREES ACROSS
WEST FELICIANA PARISH
REPORTED BY SHERIFFS
DEPARTMENTThunderstorm Wind, Walthall
- When
- May 17, 2:15 PM CST to 2:45 PM CST
- Where
- Walthall County, Countywide
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.200, -90.050
Several trees were blown down at various locations around the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, May 17, 2002$450,000 · 2 events
- Flood and Hail in Mississippi, May 17, 2002$52,000 · 1 in hail · 38 events
- Flash Flooding and Damaging Winds in Texas, May 17, 2002$164,000 · 7 events
- Lightning Strike in Florida, May 17, 2002$200,000 · 1 event
- Flash Flooding and Damaging Winds in Tennessee, May 17, 2002$118,000 · 9 events
- Flash Flood and Hail in Tennessee, May 17, 2002$125,000 · 2 in hail · 5 events
- Damaging Wind in Texas, May 17, 2002$150,000 · 1 event
- Damaging Wind in Louisiana, May 17, 2002$140,000 · 80 kt wind · 1 event
- Extreme Cold in New York, May 17 to 18, 2002$63,000 · 13 events
- Lightning Strike in Florida, May 17, 2002$80,000 · 1 event
- Tornado in Arkansas, May 17, 20022 injured · F1 · 1 event
- Hail and Damaging Wind in Texas, May 17, 2002$50,000 · 1.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299492.